The Banner Poison and Drug Information Center is warning people about a potentially deadly challenge being done on a popular social media platform.
The “Benadryl Challenge” is one of the fads on TikTok, where teens are challenging each other to take enough of this medication in order to hallucinate. The amount of Bendryl or Diphenhydramine needed to create hallucinations can be deadly. Benadryl is an antihistamine that is typically used to treat seasonal allergies or allergic reactions. Dr. Steven Curry, director of the Department of Medical Toxicology at Banner – University Medical Center Phoenix, said the center treats critically ill patients who have suffered from diphenhydramine poisoning, who are in comas, have experienced seizures and suffered from cardiac toxicity, as well as died. The Banner Poison and Drug Information Center has gotten 380 exposure calls tied to intentional ingestion of antihistamines, since Jan. 1, as of early September. Almost all of the cases required patients to be hospitalized in a critical care unit.
Maureen Roland, register nurse and managing director of the Banner Poison and Drug Information Center, recommended parents talk to their children about the dangers of participating in or encouraging others to take part in social media challenges like this one. If you or a loved one believes they have been exposed to poison, medication or chemicals, call the poison center immediately at 1-800-222-1222. For more information about the Banner Poison and Drug Information Center visit bannerhealth.com/services/poison-drug-information.